Chemotherapeutic agents may induce hypersensitivity reactions in pediatric patients. - GreenMedInfo Summary
Immediate type hypersensitivity to chemotherapeutic agents in pediatric patients.
Asian Pac J Allergy Immunol. 2009 Dec;27(4):191-7. PMID: 20232573
Division of Allergy and Immunology, Department of Pediatrics, Faculty of Medicine Siriraj Hospital, Mahidol University, Bangkok, 10700, Thailand. firstname.lastname@example.org
Nine patients (3 boys and 6 girls) with a median age of 9.5 years, with immediate type hypersensitivity reactions to chemotherapeutic agents were reviewed. The presenting symptoms were urticaria (4/9) and anaphylaxis (5/9). The causative agents were vincristine (2/9), L-asparaginase (2/9), mesna (1/9), cyclosporine (1/9), carboplatin (2/9) and cyclophosphamide (1/9). Three of the five patients with anaphylaxis were changed to alternative chemotherapeutic agents. In two cases alternative drugs were not available and the patients underwent safe and successful desensitization. Three of the 4 patients with urticaria were successfully exposed to graded challenges with cyclosporine, carboplatin and cyclophosphamide, respectively. In the other case with generalized urticaria, mesna was withdrawn due to a positive intradermal test. In patients with immediate type hypersensitivity reactions to chemotherapeutic drugs, if effective alternative chemotherapeutic agents are not available and/or the skin test is negative, a careful drug challenge and/or desensitization should be performed.